What’s up: Low-dose birth control pills often lead to breakthrough bleeding, but “99.95 percent of the time that’s nothing to worry about,” Dr. Minkin says. Some women who aren’t on the Pill spot when they ovulate because of a rapid surge and decline in estrogen midcyle. This can happen at any age during the reproductive years, says Adelaide Nardone, MD, a clinical OB-GYN instructor at Brown University in Providence, Rhode Island. Another culprit can be polyps, which are an overgrowth of normal tissue in the uterus or cervix that may be caused by high estrogen levels. Many women have no idea they have polyps, but some who have cervical polyps may experience bleeding after sex.
What to do: If you’re on the Pill and the spotting doesn’t resolve itself in a few months, Dr. Minkin says, ask about a higher-dose Pill. If polyps are your problem, your doc can remove them to check for premalignancies or malignancies, though they’re rare in women younger than 50. And while cervical or uterine cancer is an unlikely cause, visit your doc if the spotting doesn’t go away, particularly if the spotting occurs after sex.